Toxictherapeutic disturbances

Recognition

Poisoning is a leading cause of cardiac arrest in younger adults (Resuscitation Council UK 2000a). The drugs may have a negatively inotropic effect on the heart. Alternatively, cardiac arrest may be a secondary endpoint caused by respiratory failure or central nervous system depression (Nelson & Hoffman 1996).

There may be a definitive history of accidental or deliberate ingestion of therapeutic or toxic substances such as an overdose of tablets or exposure to carbon monoxide. However, even if there is no specific evidence of poisoning, it should be considered as the cause of cardiac arrest in every collapsed patient. The hospital team should ensure that they are not put at risk if chemical or radiation exposure from the patient is a possibility.

Response

• The emphasis is on intensive supportive therapy, with correction of hypoxia, acidosis and electrolyte disorders (Resuscitation Council UK 2000a).

• If the ingested drug can be identified then the National Poison Centre can be consulted to see if a specific antidote is indicated (see Table 11.6). However, perhaps surprisingly, there are few specific antidotes available.

• An important factor to be taken into consideration is the fact that this group of patients is usually younger and therefore less likely to suffer from concurrent heart disease. The resuscitation may be prolonged as the poison may be metabolised or excreted during advanced life support (Resuscitation Council UK 2000a).

0 0

Post a comment